Intrahepatic cholestasis; Extrahepatic cholestasis
Cholestasis is any condition in which bile excretion from the liver is blocked, which can occur either in the liver or in the bile ducts.
Causes, incidence, and risk factors
There are many causes of cholestasis.
Extrahepatic cholestasis - which occurs outside the liver - can be caused by bile duct tumors, strictures, cysts, diverticula, and other damage. Other potential causes for this type include stones in the common bile duct, pancreatitis, pancreatic tumor or pseudocyst, primary sclerosing cholangitis, and compression due to a mass or tumor on a nearby organ. Other causes may exist.
Intrahepatic cholestasis - which occurs inside the liver - can be caused by sepsis (generalized infection), bacterial abscess, drugs, total parenteral nutrition (being fed intravenously), lymphoma, tuberculosis, sarcoidosis and amyloidosis. Other causes of this form of the disorder include primary biliary cirrhosis, primary sclerosing cholangitis, viral hepatitis (A,B,C, etc.), alcoholic liver disease, pregnancy, Sjogren’s syndrome and others.
Please refer to drug-induced cholestasis for further information on medications which may cause this problem.
- Jaundiced (yellow) skin or eyes
- Inability to digest certain foods
- Nausea, vomiting
- Right upper quadrant abdominal pain
- Organ failure in cases of sepsis (but not from cholestasis itself)
- Rash or fever in some cases of drug-induced cholestasis
- Clay-colored or white stools
- Dark urine
Signs and tests
Blood tests show elevated bilirubin and alkaline phosphatase blood levels.
Treatment requires addressing the underlying illness. When medications are suspected to be the cause of cholestasis, they should be stopped.
Prognosis depends on the underlying disease. Primary biliary cirrhosis, primary sclerosing cholangitis, and some forms of hepatitis are treatable to various degrees.
Stents can be placed to open areas blocked by cancers. Cholestasis caused by medication typically resolves but can lead to liver failure.
- Severe itching
- Poor absorption of fat and fat-soluble vitamins
- Fever and rash (drug-induced cholestasis)
Calling your health care provider
Call your health care provider if you have persistent itching, notice that your skin or eyes are yellow, or have other symptoms suggestive of cholestasis.
Get vaccinated for hepatitis A and B if you are at risk, avoid intravenous drug use or needle sharing.
by Armen E. Martirosyan, M.D.
All ArmMed Media material is provided for information only and is neither advice nor a substitute for proper medical care. Consult a qualified healthcare professional who understands your particular history for individual concerns.